MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-410
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 10/13/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a pka surgery had been performed on (b)(6) 2021, the patient experienced lingering pain.This adverse event was solved with a revision surgery and conversion to tka on (b)(6) 2022, in which the following implants were explanted: porous femoral comp size 4-left medial, tibial anchor stem size 3-4, porous tibial tray size 3-left medial and tibial insert size 3-left med 9mm.The procedure was performed, after a significant delay, with a competitor device.Patient current heath status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.A visual inspection of the images provided did not reveal any defects that would cause the reported adverse event.The clinical/medical investigation concluded that, no supporting clinical documentation has been provided other than the 3 photos of explanted uni-knee components.Based on the limited information provided, possible contributing clinical factors to the reported lingering pain could not be definitively concluded.A malperformance of the prosthesis is not supported and it is unknown if the intructions for use was adhered to.The patient impact beyond the reported ¿lingering pain¿, revision/conversion to a competitor total knee arthroplasty with an extended (>30 minute) surgical extension for uni-component explantation cannot be determined.No further medical assessment can be rendered at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that the patient should be advised to report any pain and unusual incidences has been identified in adverse effects and complications.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed, and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.A visual inspection of the images provided did not reveal any defects that would cause the reported adverse event.The clinical/medical investigation concluded that, no supporting clinical documentation has been provided other than the 3 photos of explanted uni-knee components.Based on the limited information provided, possible contributing clinical factors to the reported lingering pain could not be definitively concluded.A malperformance of the prosthesis is not supported and it is unknown if the instructions for use were adhered to.The patient impact beyond the reported ¿lingering pain¿, revision/conversion to a competitor total knee arthroplasty with an extended (>30 minute) surgical extension for uni-component explantation cannot be determined.No further medical assessment can be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that the patient should be advised to report any pain and unusual incidences has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15747726
Report Number1020279-2022-04725
Device Sequence Number2868553
Product Code NJD
UDI-Device Identifier00885556872994
UDI-Public885556872994
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/07/2025
Device Catalogue Number1-10003-410
Device Lot Number100037
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2022
Supplement Date Received by Manufacturer04/05/2023
07/07/2023
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date04/12/2023
07/11/2023
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS TIBIAL TRAY SIZE 3-LEFT MEDIAL, LOT#:100063; TIBIAL ANCHOR STEM SIZE 3-4, LOT#:100070; TIBIAL INSERT SIZE 3-LEFT MED 9MM, LOT#:100118
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age72 YR
Patient SexFemale